x
Breaking News
More () »

Overdose survivor, law enforcement agencies warning community about dangers of Fentanyl

Chelsea Chanslor said she began experimenting with drugs when she was 12 and was in addictive addiction by 13.

BEAUMONT, Texas — Law enforcement agencies with the help of an overdose survivor are warning community members about the dangers of Fentanyl after seeing a spike in overdoses in Southeast Texas.

On Tuesday, officials from several agencies gathered to announce their plan to tackle the epidemic head on. Experts said drug overdoses, specifically fentanyl overdoses, are often swept under the rug.

Experts feel that people do not believe it will happen to their loved ones. However, a 22-year-old woman who survived several overdoses shared the harsh reality behind addiction. 

“I've overdosed at least 15 times, been hospitalized nine. You know, you don't have to go through that,” Chelsea Chanslor, overdose survivor, said.

Chanslor said she began experimenting with drugs when she was 12 and was in addicted by 13.

 "I was almost overdosing almost every time I used," Chanslor said. "It was like a regular basis for me, and really, I never even considered getting clean."

Seeing the horrors of addiction first hand was not enough to convince her to stay clean.

"I actually lost a really good friend of mine to an overdose in my arms," Chanslor said. "It's almost like we think it's just not as fun getting high. It's not, you know, what do I do in my free time and if I'm not getting high.”

Eventually, she did make the decision to get clean and stay clean. The decision ultimately saved her life. 

“Having people die didn't scare me enough. It was just, I just, I don't know how else to explain it. I was just like, am I really going to start this all over again? Am i really gonna do this? And I decided that I wasn't.”

Chanslor has been clean for almost a year. However, even after all this time, Chanslor said sobriety is an uphill bale. 

“It's not you know, you just get sober in your life is 100% better light you're still dealing with life on life's terms,” Chanslor said. “You're just not risking your life every night.” 

Officials are hoping to educate people about the potentially deadly pills.  The pills can be legal prescriptions like Xanax or Adderall, but can be laced with fentanyl.

A trace as small as a pencil tip of Fentanyl can be deadly.  

“More than gun gun violence, more than traffic accidents in the United States, Fentanyl is the number one killer of 18 to 45 year old's” Dr. Joy Alfonso with the Texas A&M Opioid Task Force said.

Officials said Southeast Texans are seeing more overdoses than the rest of the state. Alfonso said changing the statistic will take a joint effort from local to state level.

"The first thing that we need to start doing is educating, educating the kids that we come across in schools,” Sheriff Zena Stephens with the Jefferson County Sheriff’s Office said. “It's killing our children the overdose numbers or soaring through the roof.”

One way officials plan to bring awareness is through billboards that community members will see around town. The billboards are thanks to a collaboration between the DEA, the U.S. Attorney’s Office, and other area agencies like the Jefferson County Sheriff’s Office. 

Officials also plan to make containers of Narcan more accessible. Narcan is a nasal spray that reverses opioid overdoses on the spot. 

If a person is ever in a situation where someone is overdosing, all they have to do is get the can and spray it in the person's nostril. That's the first thing someone can do to save someone's life, before calling 911.

Also on 12NewsNow.com ... 

   

Paid Advertisement